Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Springfield, MO

April 24, 2002Dent County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 24, 2002, 2:37 PM CDT for Dent County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 24, 2002, 2:37 PM CDT (19:37 UTC)
Expired
Apr 24, 2002, 3:15 PM CDT
In force
38 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Dent County, MO

The radar

The St Louis radar (KLSX), 136 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 24, 2:50 PM CDTHail 1.75Salem, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 464 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1336 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
464 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 241937
SVRSGF
MOC065-242015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
236 PM CDT WED APR 24 2002

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DENT COUNTY IN SOUTH CENTRAL MISSOURI

* UNTIL 315 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES NORTH OF LICKING...OR 17 MILES EAST OF FORT LEONARD WOOD...
  AND MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SALEM BY 250 PM CDT.

THE TOWNS OF LENOX...ANUTT...LECOMA...LAKE SPRING AND HOWES ARE ALSO
IN THE PATH OF THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3779 9188 3761 9184 3763 9124 3781 9133

DSA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 3:00 AM CDT, 11 hours 37 minutes earlier.

Area forecast discussion, Apr 24, 3:00 AM CDT, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
300 AM CDT WED APR 24 2002

WILL BE BRIEF WITH SEVERE WEATHER IN THE FORECAST AREA THIS MORNING.

MAIN FOCUS WILL BE WITH STORM CHANCES AND FROPA TODAY. SECONDARY
CONCERN WILL BE POTENTIALLY COLD TEMPS FOR TONIGHT.

FAIRLY EVIDENT WHERE CAP IS WEAK ENOUGH TO STORMS TO DEVELOP ON NOSE
OF 850 JET...PRETTY MUCH OVERHEAD AT SGF. SOME TRAINING OF THESE
ELEVATED STORMS CONTINUES...ALTHOUGH AREAL COVERAGE HAS BEEN
LIMITED. A FEW OF THE STORMS HAVE HAD STRONG ENOUGH UPDRAFTS TO DROP
SOME QUARTER SIZE HAIL FROM WRIGHT COUNTY EASTWARD.

COLD FRONT EXTENDS FROM NORTHWEST IOWA TO NORTHWEST KANSAS AT
08Z...AND APPEARS THAT ALL MODELS ARE A FEW HOURS FAST WITH ITS
MOVEMENT. THEREFORE HAVE ADJUSTED TEMPS UP A FEW DEGREES AND LAGGED
POPS INTO ALL OF THE AFTERNOON...AND INTO EARLY EVENING FOR THE
CENTRAL AND EASTERN ZONES. EXPECT TO SEE NORTHWEST WINDS GUSTING
OVER THE WEST BY LATE AFTERNOON...BUT WILL HOLD OF ON WIND ADVISORY
FOR NOW.

AS FAR AS STORM DEVELOPMENT FOR LATER TODAY...SHORTWAVE PUSHES
ACROSS THE REGION WITH COLD FRONT...HELPING TO WEAKEN THE CURRENTLY
STRENGTHENING CAP...ALLOWING A SQUALL LINE TO DEVELOP AHEAD OF THE
FRONT. SO EXPECT ANOTHER ROUND OF STORMS TO DEVELOP BY LATE MORNING
OR EARLY AFTERNOON. SEE SWODY1 FOR DETAILS.

DECENT COOL DOWN IS STILL ON TAP FOR LATER TONIGHT AND THURSDAY AS
SURFACE HIGH BUILDS INTO THE REGION. RESIDUAL MOISTURE AND
DECREASING WIND SPEEDS MAY ALLOW SOME PATCHY FOG TO DEVELOP LATE
TONIGHT...AND WILL WORD IN ZONES ACCORDINGLY. COULD SEE FROST
DEVELOP IN VALLEYS...BUT WIDESPREAD FROST IS NOT EXPECTED.

LATEST AVN CONTINUES TO SHOW NEXT SYSTEM MOVING IN FRIDAY/SATURDAY
AS NEGATIVELY TILTED UPPER WAVE PUSHES ACROSS THE AREA. REST OF
EXTENDED REMAINS DRY.

ISC GRIDS ARE OUT.

TERRY

In the hours before

Special weather statement, Apr 24, 12:47 PM CDT, 1 hour 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-242345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1247 PM CDT WED APR 24 2002

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER SOUTH CENTRAL
MISSOURI THIS AFTERNOON...

* HAZARDOUS WEATHER THREAT(S)...

  LARGE HAIL

* THREAT AREAS AND TIMING...

  EAST OF A LINE FROM OSAGE BEACH...TO SPRINGFIELD...TO BRANSON THIS
  AFTERNOON

* DISCUSSION...

  A POWERFUL COLD FRONT WILL PUSH INTO A WARM AND HUMID AIRMASS IN
  PLACE OVER SOUTHERN MISSOURI THIS AFTERNOON. A WARM LAYER OF AIR
  ABOUT 6000 FEET ABOVE THE SURFACE WILL ACT AS A CAP ON
  THUNDERSTORM DEVELOPMENT HOWEVER...AND ONLY ISOLATED STORMS ARE
  EXPECTED.

* SPOTTER ACTIVATION OUTLOOK...

  DUE TO THE LIMIT THREAT OF SEVERE WEATHER...SPOTTER ACTIVATION IS
  NOT EXPECTED THIS AFTERNOON.

* EXTENDED OUTLOOK...

  NONE EXPECTED.

BROWNING

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 9:23 PM CDTSevere Thunderstorm WarningSGFTexas, Wright37 min
Apr 23, 10:00 PM CDTSevere Thunderstorm WarningSGFShannon, Texas60 min
Apr 24, 2:22 AM CDTSevere Thunderstorm WarningSGFTexas38 min
Apr 24, 3:03 AM CDTSevere Thunderstorm WarningSGFShannon, Texas57 min
Apr 24, 2:39 PM CDTSevere Thunderstorm WarningSGFShannon, Texas51 min
Apr 24, 3:26 PM CDTSevere Thunderstorm WarningSGFShannon34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.